Alert archive / Iowa / Frost Advisories in 2022

Frost Advisory 2, NWS Sioux Falls, SD

September 27, 20224 states

NWS Sioux Falls, SD issued this frost advisory at Sep 27, 2022, 2:31 PM CDT for 4 states. It took effect at Sep 28, 2022, 1:00 AM CDT. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Sep 27, 2022, 2:31 PM CDT (19:31 UTC)
In effect from
Sep 28, 2022, 1:00 AM CDT
Expired
Sep 28, 2022, 8:00 AM CDT
In force
7 hr
Issued by
NWS Sioux Falls, SD
All 27 counties

Buena Vista County, IA, Cherokee County, IA, Clay County, IA, Dickinson County, IA, Ida County, IA, Lyon County, IA, O'Brien County, IA, Osceola County, IA, Plymouth County, IA, Sioux County, IA, Woodbury County, IA, Cottonwood County, MN, Jackson County, MN, Lincoln County, MN, Lyon County, MN, Murray County, MN, Nobles County, MN, Pipestone County, MN, Rock County, MN, Dakota County, NE, Brookings County, SD, Kingsbury County, SD, Lake County, SD, Lincoln County, SD, Minnehaha County, SD, Moody County, SD, Union County, SD

The radar

The Sioux Falls radar (KFSD), 56 km from the middle of the area, began a volume at 19:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 7.5 hours before the alert went out and 239 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2022-09-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2022-09-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 125 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2111 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
125 m²/s²
0-3 km storm-relative helicity
215 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

168 
WWUS73 KFSD 271931
NPWFSD

URGENT - WEATHER MESSAGE
National Weather Service Sioux Falls SD
231 PM CDT Tue Sep 27 2022

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ014-SDZ039-040-055-056-062-067-071-280500-
/O.NEW.KFSD.FR.Y.0002.220928T0600Z-220928T1300Z/
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dakota-Kingsbury-Brookings-Lake-Moody-Minnehaha-
Union-
Including the cities of Rock Rapids, George, Inwood, Larchwood, 
Sibley, Spirit Lake, Milford, Arnolds Park, Sioux Center, 
Orange City, Rock Valley, Hawarden, Hull, Sheldon, Hartley, 
Sanborn, Spencer, Le Mars, Cherokee, Storm Lake, Sioux City, 
Ida Grove, Holstein, Battle Creek, Tyler, Hendricks, Lake Benton,
Ivanhoe, Marshall, Slayton, Fulda, Windom, Mountain Lake, 
Worthington, Jackson, Lakefield, Pipestone, Luverne, 
South Sioux City, De Smet, Arlington, Lake Preston, Brookings, 
Madison, Orland, Flandreau, Sioux Falls, Canton, Lennox, Tea, 
Harrisburg, North Sioux City, Beresford, Elk Point, Alcester, 
and Jefferson
231 PM CDT Tue Sep 27 2022

...FROST ADVISORY IN EFFECT FROM 1 AM TO 8 AM CDT WEDNESDAY...

* WHAT...Temperatures as low as 32 will result in frost 
  formation.

* WHERE...Portions of northwest and west central Iowa, southwest 
  Minnesota, northeast Nebraska and east central and southeast 
  South Dakota.

* WHEN...From 1 AM to 8 AM CDT Wednesday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$
3 follow-up statements
440 
WWUS73 KFSD 280222
NPWFSD

URGENT - WEATHER MESSAGE
National Weather Service Sioux Falls SD
922 PM CDT Tue Sep 27 2022

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ014-SDZ039-040-055-056-062-067-071-281030-
/O.CON.KFSD.FR.Y.0002.220928T0600Z-220928T1300Z/
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dakota-Kingsbury-Brookings-Lake-Moody-Minnehaha-
Union-
Including the cities of Rock Rapids, George, Inwood, Larchwood, 
Sibley, Spirit Lake, Milford, Arnolds Park, Sioux Center, 
Orange City, Rock Valley, Hawarden, Hull, Sheldon, Hartley, 
Sanborn, Spencer, Le Mars, Cherokee, Storm Lake, Sioux City, 
Ida Grove, Holstein, Battle Creek, Tyler, Hendricks, Lake Benton,
Ivanhoe, Marshall, Slayton, Fulda, Windom, Mountain Lake, 
Worthington, Jackson, Lakefield, Pipestone, Luverne, 
South Sioux City, De Smet, Arlington, Lake Preston, Brookings, 
Madison, Orland, Flandreau, Sioux Falls, Canton, Lennox, Tea, 
Harrisburg, North Sioux City, Beresford, Elk Point, Alcester, 
and Jefferson
922 PM CDT Tue Sep 27 2022

...FROST ADVISORY REMAINS IN EFFECT FROM 1 AM TO 8 AM CDT
WEDNESDAY...

* WHAT...Temperatures as low as 31 will result in frost 
  formation. 

* WHERE...Portions of northwest and west central Iowa, southwest 
  Minnesota, northeast Nebraska and east central and southeast 
  South Dakota. 

* WHEN...From 1 AM to 8 AM CDT Wednesday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$
952 
WWUS73 KFSD 280746
NPWFSD

URGENT - WEATHER MESSAGE
National Weather Service Sioux Falls SD
246 AM CDT Wed Sep 28 2022

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ014-SDZ039-040-055-056-062-067-071-281300-
/O.CON.KFSD.FR.Y.0002.000000T0000Z-220928T1300Z/
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dakota-Kingsbury-Brookings-Lake-Moody-Minnehaha-
Union-
Including the cities of Rock Rapids, George, Inwood, Larchwood, 
Sibley, Spirit Lake, Milford, Arnolds Park, Sioux Center, 
Orange City, Rock Valley, Hawarden, Hull, Sheldon, Hartley, 
Sanborn, Spencer, Le Mars, Cherokee, Storm Lake, Sioux City, 
Ida Grove, Holstein, Battle Creek, Tyler, Hendricks, Lake Benton,
Ivanhoe, Marshall, Slayton, Fulda, Windom, Mountain Lake, 
Worthington, Jackson, Lakefield, Pipestone, Luverne, 
South Sioux City, De Smet, Arlington, Lake Preston, Brookings, 
Madison, Orland, Flandreau, Sioux Falls, Canton, Lennox, Tea, 
Harrisburg, North Sioux City, Beresford, Elk Point, Alcester, 
and Jefferson
246 AM CDT Wed Sep 28 2022

...FROST ADVISORY REMAINS IN EFFECT UNTIL 8 AM CDT THIS MORNING...

* WHAT...Temperatures as low as 31 will result in frost 
  formation.

* WHERE...Portions of northwest and west central Iowa, southwest 
  Minnesota, northeast Nebraska and east central and southeast 
  South Dakota.

* WHEN...Until 8 AM CDT this morning.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$
682 
WWUS73 KFSD 281257
NPWFSD

URGENT - WEATHER MESSAGE
National Weather Service Sioux Falls SD
757 AM CDT Wed Sep 28 2022

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ014-SDZ039-040-055-056-062-067-071-281400-
/O.EXP.KFSD.FR.Y.0002.000000T0000Z-220928T1300Z/
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dakota-Kingsbury-Brookings-Lake-Moody-Minnehaha-
Union-
Including the cities of Rock Rapids, George, Inwood, Larchwood, 
Sibley, Spirit Lake, Milford, Arnolds Park, Sioux Center, 
Orange City, Rock Valley, Hawarden, Hull, Sheldon, Hartley, 
Sanborn, Spencer, Le Mars, Cherokee, Storm Lake, Sioux City, 
Ida Grove, Holstein, Battle Creek, Tyler, Hendricks, Lake Benton,
Ivanhoe, Marshall, Slayton, Fulda, Windom, Mountain Lake, 
Worthington, Jackson, Lakefield, Pipestone, Luverne, 
South Sioux City, De Smet, Arlington, Lake Preston, Brookings, 
Madison, Orland, Flandreau, Sioux Falls, Canton, Lennox, Tea, 
Harrisburg, North Sioux City, Beresford, Elk Point, Alcester, 
and Jefferson
757 AM CDT Wed Sep 28 2022

...FROST ADVISORY WILL EXPIRE AT 8 AM CDT THIS MORNING...

Temperatures have been steadily rising from their overnight lows,
thus allowing for the frost advisory to expire.

$$

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this frost advisory went out at Sep 27, 1:07 PM CDT, 1 hour 24 minutes earlier.

Area forecast discussion, Sep 27, 1:07 PM CDT, 1 hour 24 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
107 PM CDT Tue Sep 27 2022

.SHORT TERM...(Today and Tonight)
Issued at 225 AM CDT Tue Sep 27 2022

KEY MESSAGES:
1. Frost likely along and east of I-29 Wednesday morning
2. At least some fire weather concerns west of James River on Wednesday
3. Dry and breezy conditions Thursday and Friday bring more region-wide
fire concerns

Today: Benign weather expected for today with region on back edge of
departing upper level trough. Lighter winds today out of a
northeasterly direction will keep temperatures in the 60s to lower
70s, perhaps a bit warmer across south central SD.

Tonight: Surface high pressure drifting southward along the MN/WI
border will help establish efficient radiational cooling, especially
along/east of I-29. This looks to be our first widespread frost
opportunity with a few localized pockets crossing the freezing mark
possible. In collaboration with neighboring offices, will hold off
on issuance of a Frost Advisory but one will likely be needed for
many locations east of the James River.

.LONG TERM...(Wednesday through Monday)
Issued at 225 AM CDT Tue Sep 27 2022

Wednesday: Return southerly flow reestablishes for Wednesday with
breezy conditions west of the James River. Meanwhile, this added
mixing should push a corridor of dewpoints into the 20s through the
I-29 corridor. Currently, doesn't look to be enough overlap between
the lowest RH's (east) and the strongest winds (west) to reach
critical values but still Very High fire danger west of the James
and High fire danger west of I-29.

Thursday and Friday: Likely a period of more region-wide fire
weather concerns as tighter SPG migrates further east and forecast
soundings exhibiting potential for southerly wind gusts around or a
bit above 30 mph. Pattern recognition would suggest favoring the
deep mixed/drier guidance and thus have pushed Td/RH values closer
to the NBM 10th percentile. At this time, locations west of I-29
look to stand the highest chances of reaching critical fire weather
thresholds. This added mixing and southerly flow will also help push
temperatures back to the warm side of normal or 70s to even perhaps
mid 80s.

Weekend: Closed mid/upper low migrates into the Intermountain West
for the weekend although moisture return across our immediate area
far from impressive. Ensemble probabilities for measurable
precipitation notably lower tonight than last night's runs, now
generally 30% or less for any 24 hour period. GEFS a bit better
signal through south central into northeast SD for some very light
QPF but would favor a dry forecast at this point. Some added cloud
cover expected with temperatures remaining in the 70s for afternoon
highs and winds still elevated.

Monday and Tuesday: Previously mentioned closed low brings added
influence by early next week and may allow for introduction of small
(less than 20%) light precipitation chances. Even so, likely nothing
meaningful in precipitation with temperatures back into the 60s as we
approach midweek.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday Afternoon)
Issued at 1236 PM CDT Tue Sep 27 2022

Prodominently VFR conditions should continue through the rest of the
period with the main aviation concerns being wind shifts and a few
upper level clouds. Currently most of our TAF sites show clear
conditions with the exception of KFSD which has a few mid to high
clouds. These clouds should clear out as we head into the evening
hours.

On the other hand, the winds will shift around a bit during the
period. Currently, the winds are out of the east-northeast at 5 - 10
kts. By tomorrow morning, the winds will shift to the southeast with
more breezy conditions setting in by the afternoon. Wind gusts are
expected to be between 20-25 kts with the stronger gust west of the
James River.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
IA...None.
NE...None.
&&

SHORT TERM...Kalin
LONG TERM...Kalin
AVIATION...Gumbs
Hazardous weather outlook, Sep 27, 2:42 AM CDT, 11 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
242 AM CDT Tue Sep 27 2022

SDZ038-050-052-053-057>060-063>065-068-069-280745-
Beadle-Gregory-Jerauld-Sanborn-Brule-Aurora-Davison-Hanson-
Charles Mix-Douglas-Hutchinson-Bon Homme-Yankton-
242 AM CDT Tue Sep 27 2022

This Hazardous Weather Outlook is for central South Dakota, east
central South Dakota, south central South Dakota and southeast
South Dakota.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Breezy southerly winds and dry conditions will bring elevated fire
weather concerns to the region Wednesday through Friday. At this
time, the highest region-wide concerns look to occur Thursday
afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ039-040-054>056-061-062-066-067-070-071-280745-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Kingsbury-Brookings-Miner-Lake-Moody-
McCook-Minnehaha-Turner-Union-
242 AM CDT Tue Sep 27 2022

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, northeast Nebraska, east central South
Dakota and southeast South Dakota.

.DAY ONE...Today and tonight.

Temperatures in the low to mid 30s will bring the potential of frost
early Wednesday morning. Those looking to maintain sensitive outdoor
vegetation should take the necessary precautions.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Breezy southerly winds and dry conditions will bring elevated fire
weather concerns to the region Wednesday through Friday. At this
time, the highest region-wide concerns look to occur Thursday
afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Nearby

Frost Advisories in Iowa, 2022Frost Advisories in Minnesota, 2022Frost Advisories in South Dakota, 2022Every frost advisory in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.